Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Missoula, MT

June 1, 2015Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 1, 2015, 2:36 PM MDT for Lemhi County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 2:36 PM MDT (20:36 UTC)
Expired
Jun 1, 2015, 3:00 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS55 KMSO 012036
SVRMSO
IDC059-012100-
/O.NEW.KMSO.SV.W.0004.150601T2036Z-150601T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
236 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 300 PM MDT

* AT 236 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 19 MILES EAST OF GILMORE...OR 36
  MILES NORTHWEST OF DUBOIS...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NICHOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4424 11320 4457 11306 4456 11303 4454 11305
      4452 11301 4449 11303 4445 11300 4441 11295
      4440 11290 4441 11289 4437 11287 4436 11285
      4437 11282 4437 11281 4423 11282
TIME...MOT...LOC 2036Z 196DEG 32KT 4440 11289 

$$
1 follow-up statement
589 
WWUS55 KMSO 012058
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT MON JUN 1 2015

IDC059-012108-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-150601T2100Z/
LEMHI ID-
258 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEMHI COUNTY WILL
EXPIRE AT 300 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4424 11320 4457 11306 4456 11303 4454 11305
      4452 11301 4449 11303 4445 11300 4441 11295
      4440 11290 4441 11289 4437 11287 4436 11285
      4437 11282 4437 11281 4423 11282
TIME...MOT...LOC 2054Z 196DEG 32KT 4440 11289 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:53 AM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 1, 3:53 AM MDT, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
353 AM MDT MON JUN 1 2015

...STRONG TO SEVERE THUNDERSTORMS TODAY...
...MAIN THREATS: HEAVY RAINFALL, HAIL, LIGHTNING, & GUSTY WINDS...

.DISCUSSION...As a precursor to what is likely going to be an
active thunderstorm day for the Northern Rockies, parts of north
central Idaho and west central Montana experienced a few rounds of
nocturnal convection overnight. These storms produced very heavy
rainfall, plenty of lightning, and small hail. This is all just a
hint of things to come today, as conditions become increasingly
unstable and thunderstorms further develop and intensify.

Details concerning today's thunderstorms are as follow:

1) Storm coverage will be widespread through today and overnight
as well. Most of central Idaho and western Montana, if not all,
will see some form of impact from thunderstorms today.

2) The biggest concern from storms today will be the amount of
rainfall they produce in very short periods of time. This will
lead to the very real potential for flash flooding and urban
flooding. Those who live anywhere near wildfire burn scars will
be especially susceptible to flash flooding from thunderstorm
rains. For more details, please see the HYDROLOGY discussion
below.

3) Hail, gusty winds, and frequent lightning are additional
concerns today. Select storms over the weekend produced hail up
to one inch in diameter in some places, and that wasn't even from
the best storm development that is likely to occur today. This,
plus gusty erratic winds, will be a major concern to those with
plans to be outdoors, or who have property or belongings that
remain unsecured/unprotected outside.

4) Anyone recreating, be it on land or on water, should take heed
of the points mentioned above, as conditions could turn dangerous
rather quickly.

Storms will weaken in intensity but not in coverage tonight into
Tuesday, with another chance for heavy rain, lightning, hail and
winds possible through the day Tuesday.

Wednesday will continue to be unsettled with a round of showers
and isolated thunderstorms for many locations, especially during
the afternoon/evening hours. Locally heavy rain and dangerous
lightning will be the primary concerns.

Gradual drying and warming will take place Thursday into Friday
but enough residual moisture will remain for isolated to scattered
showers/thunderstorms, mainly from southwest Montana westward
into north-central Idaho. Over the coming weekend into early next
week, forecast models indicate daily showers will occur but differ
on the amount of moisture that will be brought up from the south.
The amount of available moisture will greatly influence both the
coverage and intensity of the rain activity that occurs.

&&

.AVIATION...Terminals should expect an active day of
thunderstorms, which may continue overnight into Tuesday. Along
with frequent lightning, bouts of heavy rainfall, gusty and
erratic winds, and hail are all possible, if not likely, with
storms that develop today. The timeframe of biggest concern for
all terminals will be between the hours of 01/2000Z and 02/0300Z
for the above- mentioned impacts. More convection and disruptions
from associated impacts is expected Tuesday.

&&

.HYDROLOGY...The biggest concern today with thunderstorms
affecting the Northern Rockies will be the very real potential for
flash flooding and urban flooding. We expect thunderstorms to
produce torrential downpours in very brief periods of time, leading
to the threat for flash flooding. Amounts of 0.30 to 0.50 inches
in as little as 30 minutes is not out of the question.

IMPACTS: Rock slides and/or washouts over roadways are possible.
Those living near wildfire burn scar areas should prepare for
impacts from heavy rainfall in the form of mud and debris flows.
For urban areas, poor drainage will only exacerbate the amount of
rain that thunderstorms produce, causing localized flood
concerns. Have a plan in place to help alleviate any flash
flood/urban flood issues that could arise throughout the day
today.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 1, 2:12 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
212 PM MDT MON JUN 1 2015

IDZ010-012100-
EASTERN LEMHI COUNTY ID-
212 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
300 PM MDT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GILMORE...OR 40 MILES NORTHEAST OF MACKAY RESERVOIR...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILMORE.

LAT...LON 4435 11336 4439 11341 4446 11346 4475 11314
      4473 11310 4470 11310 4468 11307 4462 11305
      4460 11308 4456 11303 4454 11305 4453 11302
      4449 11303 4446 11301 4427 11332
TIME...MOT...LOC 2012Z 222DEG 33KT 4445 11324

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:07 PM MDTSpecial Weather StatementMSOClearwater38 min
May 31, 8:44 PM MDTSpecial Weather StatementMSOClearwater46 min
May 31, 9:11 PM MDTSpecial Weather StatementMSOClearwater34 min
May 31, 9:40 PM MDTSpecial Weather StatementMSOLewis35 min
May 31, 10:20 PM MDTSpecial Weather StatementMSOClearwater40 min
May 31, 11:09 PM MDTSpecial Weather StatementMSOLewis81 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.